Alert archive / Iowa / River Flood Warnings in 2019
River Flood Warning 110, NWS Quad Cities, IA
NWS Quad Cities, IA issued this river flood warning at May 18, 2019, 8:58 AM CDT for Des Moines County, Henry County, Lee County, Iowa. It took effect at May 19, 2019, 12:24 AM CDT. It was in force for 17 days.
The area
The counties it named.
The facts
- Issued
- May 18, 2019, 8:58 AM CDT (13:58 UTC)
- In effect from
- May 19, 2019, 12:24 AM CDT
- Expired
- Jun 5, 2019, 9:50 AM CDT
- In force
- 17 days
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- Moderate
Counties Des Moines County, IA, Henry County, IA, Lee County, IA
The radar
The Quad Cities radar (KDVN), 109 km from the middle of the area, began a volume at 14:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Skunk River at Augusta (AGSI4).
- Action stage
- 14 ft
- Minor stage
- 15 ft
- Moderate stage
- 17 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05474000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at May 18, 5:55 AM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, May 18, 5:55 AM CDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
555 AM CDT Sat May 18 2019
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 330 AM CDT Sat May 18 2019
East-west frontal boundary that was supposed to have lifted north
of the dvn cwa already, was still stuck in our far southern
counties. This is due to a chilly e-ne wind coming off of Lake MI
where temperatures early this morning were in the 40s across
northeast IA/northern IL and into WI. South of the stalled front
readings were in the 60s and 70s with dewpoints in the 60s to
lower 70s in the central/southern Plains.
A band of thunderstorms have been occurring along the h8 front
from central MN to sw lower MI with more storms ahead of a cold
front in the Plains.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 330 AM CDT Sat May 18 2019
Headlines: Have issued a flash flood watch for the entire cwa for
this evening through the overnight hours, and into Sunday morning.
Today: CAM's suggest a line of showers and thunderstorms moving
into the dvn cwa this morning on an increasing surge of moisture
advection. This line is already evident on radar mosaic displays
in western IA into eastern KS. Severe weather is not expected with
this convection due to minimal shear/instability. What this
convection will do is moisten the ground even more than it was
already.
This convection is then expected to weaken later this morning
allowing for several hours of a break in the action. This should
push temperatures into the upper 70s to lower 80s. The frontal
boundary is then expected to gradually move northward but how far
north is still in question. Where this boundary lies will
certainly help to focus the heaviest convection. Nevertheless, as
low pressure organizing in the southern Plains lifts northeast
into eastern KS by this evening, this will allow a strengthening
LLJ and large scale ascent to trigger numerous thunderstorms by
late this afternoon across much of the cwa.
Severe weather: The entire cwa is in a slight risk for severe
thunderstorms with the main risks large hail and damaging winds.
Isolated tornadoes can't be ruled out especially if the warm front
is still in our cwa. MLCAPES of 2000-3000 J/kg and at least
moderate shear will promote rotating storms, helped by steep mid
level lapse rates. The bulk of the severe is expected later this
afternoon and evening.
Flash flood threat: I have issued a flash flood watch for the
entire cwa considering antecedent conditions are wet and recent
rainfall of 1 to 2 inches has occurred along and south of I-80.
PWAT's are forecast to increase to 1.70 inches this evening which
suggests torrential rainfall of 1 to 2 inches in a short time.
WPC has a moderate risk of excessive rainfall for much of the dvn
cwa for tonight, which also justifies the issuance of the watch.
By 12z Sun the cyclone (995 mb) will be moving to near Waterloo
with the convection diminishing by Sunday morning. Several inches
of rainfall is likely which will lead to flash flooding and
aggravate already existing flooding.
.LONG TERM...(Sunday through Friday)
ISSUED AT 330 AM CDT Sat May 18 2019
While there will be periods of dry weather, very active weather will
be seen with rounds of rain. Rainfall looks to be heavier than
normal which has the potential to push high river levels even higher.
Sunday
Assessment...medium to high confidence
Strong low pressure will exit the area during the morning allowing
rain to end from southwest to northeast during the day. The heavier
rainfall will be mainly north of I-80 and likely in the form of
bands. Most areas will probably see rainfall under 0.1 inch.
Strong winds will also be seen Sunday especially behind the cold
front. Winds may gust up to 40 mph during the afternoon.
Sunday night and Monday
Assessment...high confidence
Lingering light rain will be seen north of highway 30 during the
evening. Dry conditions will then be seen late Sunday night into
Monday as high pressure moves through the Midwest. Temperatures will
average well below normal.
Monday night
Assessment...medium confidence
The next strong storm system will move northeast from the Plains.
After a dry evening rain with thunderstorms will move back into the
area after midnight. The model consensus has slight chance to chance
pops with the highest pops in southeast to south central Iowa.
Tuesday on...
Tuesday and Tuesday night
Assessment...high confidence on rain occurring. Low on amounts.
The next strong storm system will move through the area bringing
potentially heavy rainfall. Strong organized convection is expected
from Kansas into Missouri which 'may' cut down on rainfall amounts.
HOWEVER, the amount and depth of the tropical moisture moving north
is impressive. So while an organized thunderstorm complex will
intercept deep moisture there will still be plenty of moisture
available to have a risk of heavy rainfall.
Right now the model consensus has chance to likely pops Tuesday with
likely pops Tuesday night with rain ending late.
Wednesday
Assessment...high confidence
Quiet and dry conditions will be seen across the area on Wednesday
as high pressure quickly moves through the Midwest. Temperatures
should average above normal.
Wednesday night through Friday
Assessment...low confidence
Starting Wednesday night the global models diverge with their
respective solutions.
On the synoptic scale all models agree on a deep upper low on the
west coast with an upper level high over the southeast CONUS.
However, there are slight differences in position and strength of
both features which 'may' partially explain the differences in the
models.
The ECMWF keeps Wednesday night through Thursday night dry with
precipitation on Friday with the next storm system.
The CMC global has a frontal boundary moving into the area Wednesday
night and Thursday that stalls and produces heavy rain. Said front
then moves back north as a warm front with the next storm system
Thursday night into Friday.
The GFS has an upper level disturbance moving through the area
Wednesday night and Thursday with potential heavy rain followed
by a storm system Thursday night into Friday.
The FV3 has dry conditions Wednesday night and Thursday with a front
well south of the area. Said front then moves back north as a warm
front with the next storm system Thursday night into Friday.
The model consensus is biased toward the GFS and CMC global
solutions. Right now the model consensus has chance to likely pops
Wednesday night, slight chance to chance pops Thursday, chance to
likely pops Thursday night and slight chance to chance pops on Friday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
ISSUED AT 554 AM CDT Sat May 18 2019
A stationary front was located near KBRL and is forecast to slowly
lift northward on Saturday as low pressure develops in the central
Plains. Showers and thunderstorms will increase this morning and
widespread showers and storms are expected Saturday night. Mainly
VFR conds except MVFR/lcl IFR near/in TSRA. East winds north of
the warm front will turn southerly south of the front as it
gradually lifts northward.
&&
.HYDROLOGY...
Issued at 1017 AM CDT Fri May 17 2019
Training showers and thunderstorms produced torrential rainfall
across much of eastern Iowa and northwest Illinois over the past 24
hours. The heaviest amounts of around 1-3 inches fell roughly from
around the I-80 corridor in Iowa and Illinois, to just north of
Highway 34 in southeast Iowa, and has already started working into
several local rivers. As of this morning's update, have issued new
flood warnings at several points for the Iowa, Rock and Skunk river
basins for rises to minor flooding. Along the Mississippi, several
points south of Dubuque have either leveled off or showed slight
rises due to the additional rainfall.
The latest outlook from WPC shows the potential for heavy rain
across all of eastern Iowa, northwest Illinois, and northeast
Missouri for the next 7 days as we remain locked in an active
weather pattern. This will likely lead to additional rises along
the Mississippi and tributary rivers. Confidence on the magnitude
of river rises remains low as this will be dependent on where the
bulk of the heaviest rain falls. Please continue to monitor
additional forecasts today and this weekend as actual and
predicted rainfall is accounted for.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch from this evening through Sunday morning for
Benton-Buchanan-Cedar-Clinton-Delaware-Des Moines-Dubuque-
Henry IA-Iowa-Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-
Linn-Louisa-Muscatine-Scott-Van Buren-Washington.
IL...Flash Flood Watch from this evening through Sunday morning for
Bureau-Carroll-Hancock-Henderson-Henry IL-Jo Daviess-
McDonough-Mercer-Putnam-Rock Island-Stephenson-Warren-
Whiteside.
MO...Flash Flood Watch from this evening through Sunday morning for
Clark-Scotland.
&&
SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...08
AVIATION...Haase
HYDROLOGY...SpeckHazardous weather outlook, May 18, 4:22 AM CDT, 4 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 422 AM CDT Sat May 18 2019 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-190930- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 422 AM CDT Sat May 18 2019 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Non-severe thunderstorms are expected this morning. The Storm Prediction Center has a slight risk of severe thunderstorms across the entire outlook area for late this afternoon and evening. The main risks will be damaging winds, large hail and isolated tornadoes. A flash flood watch is in effect for the entire outlook area this evening and overnight, into early Sunday morning. One to two inches of rain in a short time may cause flash flooding and aggravate existing river flooding. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Thunderstorms will be possible on Sunday but no severe storms are expected. Winds gusting up to 40 mph are expected on Sunday especially in the afternoon. An intense storm system will move from the Plains into the upper Midwest on Tuesday. Thunderstorms are likely with severe storms possible. If severe storms do occur Tuesday afternoon and evening, the most likely risks are damaging winds and large hail along with heavy rain. However, an isolated tornado cannot be ruled out. There is a chance of thunderstorms Wednesday night into Thursday but it is too early to determine any severe risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed from 4 pm to 11 pm this afternoon and evening.
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 9:09 PM CDT | River Flood Warning | DVN | Johnson, Washington | 15 days |
| May 18, 2:40 AM CDT | Flash Flood Watch | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more | 24 hr |
| May 18, 8:56 AM CDT | River Flood Warning | DVN | Clinton, Scott | 4 days |
| May 18, 9:20 AM CDT | River Flood Warning | DVN | Johnson, Louisa, Washington | 4 days |
| May 18, 9:22 AM CDT | River Flood Warning | DVN | Louisa | 21 days |
| May 18, 9:23 AM CDT | Special Weather Statement | DVN | Clinton, Scott | 37 min |
| May 18, 9:25 AM CDT | River Flood Warning | DVN | Louisa | 25 days |
| May 18, 9:40 AM CDT | River Flood Warning | DVN | Lee | 52 hr |
| May 18, 10:23 AM CDT | River Flood Warning | DVN | Dubuque | 25 days |
| May 18, 10:23 AM CDT | River Flood Warning | DVN | Clinton | 27 days |
| May 18, 10:23 AM CDT | River Flood Warning | DVN | Scott | 27 days |
| May 18, 3:34 PM CDT | Special Weather Statement | DVN | Lee | 56 min |
| May 18, 5:24 PM CDT | Special Weather Statement | DVN | Des Moines, Henry, Jefferson, Keokuk, Louisa, Washington | 36 min |
| May 18, 6:51 PM CDT | Special Weather Statement | DVN | Van Buren | 69 min |
| May 18, 6:54 PM CDT | Special Weather Statement | DVN | Iowa, Keokuk | 36 min |
| May 18, 9:08 AM CDT | River Flood Warning | DVN | Henry, Rock Island | 5 days |
| May 18, 9:29 AM CDT | Special Weather Statement | DVN | Clark | 46 min |
| May 18, 6:58 PM CDT | Severe Thunderstorm Warning | DVN | Scotland | 40 min |
Nearby
River Flood Warnings in Iowa, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.